Michigan, 2016

Winter Weather in Michigan, January 3 to 4, 2016

January 3 to 4, 2016 · NWS IWX · 3 events in 3 counties and zones

Lake effect snow bands dropped between 2 and 6 inches of snow late on January 3rd through mid-morning January 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Lake effect snow bands dropped between 2 and 6 inches of snow late on January 3rd through mid-morning January 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 3, 7:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 3, 7:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST SUN JAN 3 2016

.SYNOPSIS...
ISSUED AT 406 PM EST SUN JAN 3 2016

LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY
...PEAKING LATER TONIGHT AS COLDEST AIR OF THE SEASON SETTLES
INTO THE REGION. SNOWFALL COULD BE LOCALLY HEAVY IN SOME LOCATIONS
OVERNIGHT INTO MONDAY MORNING. LOWS TONIGHT WILL GENERALLY BE IN
THE 20 TO 25 DEGREE RANGE. EVEN COLDER AIR ARRIVES BY MONDAY AND
MONDAY NIGHT WITH HIGHS IN THE LOWER TO MIDDLE 20S AND LOWS IN THE
TEENS AND SINGLE DIGITS MONDAY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 406 PM EST SUN JAN 3 2016

RAPIDLY EVOLVING SITUATION WITH REGARDS TO LAKE EFFECT EVENT ACROSS
THE GREAT LAKES THROUGH MONDAY MORNING. WILL DO THE BEST TO SUM UP
HIGHLIGHTS AND CONFIDENCE IN HOW THE EVENT MAY UNFOLD ACROSS OUR
AREA.

NEAR TERM...DOMINANT LAKE EFFECT BAND UNDERWAY EXTENDING FROM WEST
OF GRAND HAVEN MI CURVING SE INTO MUCH OF CASS COUNTY MI AND POINTS
SOUTH. HIGH CONFIDENCE ON ACCUMULATING SNOWFALL IN THIS GENERAL AREA
FOR THE NEXT COUPLE OF HOURS WITH A QUICK INCH OR 2 OF SNOW LIKELY.
UPSTREAM TRENDS SHOW A DISRUPTION IN THIS BAND WITH THE NEXT WAVE
THAT SHOULD ALLOW IT TO WEAKEN...SHIFT EAST INTO EARLY EVENING. IF
THIS DOES NOT OCCUR...AMOUNTS ACROSS CASS AND ELKHART COUNTY COULD
BE MUCH HIGHER THAN CURRENTLY DEPICTED. OUTSIDE OF THIS BAND..WIDELY
SCT TO SCATTERED SNOW SHOWERS AND FLURRIES ARE EXPECTED TO EXPAND
ACROSS AT LEAST THE NW HALF OR SO OF THE AREA.

TONIGHT...NEXT SURGE OF EVEN COLDER AIR WILL DROP INTO THE REGION
THIS EVENING...ALLOWING FOR A RAPID INCREASE IN LAKE EFFECT
PRODUCTION AS LAKE TO 850 MB TEMPERATURE DIFFERENCES INCREASE TO
NEARLY 20 C. INVERSION HEIGHTS WILL ALSO SKYROCKET REACHING OR
EXCEEDING 10,000 FT ESPECIALLY IN THE 9 TO 15Z MONDAY WINDOW. DEEP
MOISTURE...PERFECT ALIGNMENT WITH DGZ AND SIGNS OF SUPERSATURATION
OF THE COLUMN IN AND ABOVE THE MOST FAVORABLE PRODUCTION ZONE ALL
POINT TOWARDS HIGH CONFIDENCE IN EXPANSION AND INTENSIFICATION OF
SNOW SHOWERS TONIGHT. CONFIDENCE DROPS TO MEDIUM WITH REGARDS TO
EXACTLY WHERE THE HEAVIEST SNOW BAND (S) WILL SET UP AND 2 TO 3 INCH
PER HOUR SNOW RATES WILL HAVE THE GREATEST IMPACTS. FURTHER
COMPLICATING THE SITUATION WILL BE THE LIKELY DEVELOPMENT OF 1 OR
MORE MESOLOWS WITH THE STRONGEST OF THESE MOVING THROUGH IN THE 9 TO
15Z MONDAY WINDOW. HAVE TRENDED TOTAL SNOW AMOUNTS UPWARDS ACROSS
PORTIONS OF THE ADVISORY AREA...PUSHING NEAR WARNING CRITERIA ACROSS
EASTERN BERRIEN AND WESTERN CASS COUNTY MI. CHANGES IN AMOUNTS AND
POTENTIALLY HEADLINES MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS AS SETUP BECOMES CLEARER. FOR THE REMAINDER OF THE FORECAST
AREA...SCATTERED SNOW SHOWERS CAN BE EXPECTED ESPECIALLY WITH CLOSER
PROXIMITY TO THE LAKE. AMOUNTS SHOULD GENERALLY BE LIGHT BUT STILL
MAY CAUSE SOME SLIPPERY SPOTS ON UNTREATED ROADS.

MONDAY...CHANGES MADE TO SLOW TIMING OF DOMINANT BANDS DEPARTURE TO
THE WEST WITH MUCH OF THE ADVISORY AREA LIKELY TO BE IMPACTED DURING
THE MORNING HOURS. TOTAL ACCUMULATIONS ACROSS THE ADVISORY AREA WILL
VARY GREATLY FROM 2 TO POTENTIALLY OVER 7 INCHES OF SNOW DEPENDING
ON THE FINAL EVOLUTION OF THE SNOW BANDS. BY AFTERNOON...CLEARING
WILL MOVE IN NE TO SW WITH A COLD DAY IN STORE AS HIGHS STRUGGLE
WARM BACK INTO THE 20S.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 406 PM EST SUN JAN 3 2016

ERN CONUS HGTS FLATTEN QUICKLY TO START THE PD IN WAKE OF LARGER
SCALE TROUGH PROGRESSING INTO THE WRN ATL AS SFC RIDGING EXPANDS
INVOF OF THE OH VALLEY. AFTER WHICH EPAC WAVE TRAIN EMBEDDED
WITHIN EL NINO SPLIT FLW ENTERS THE WRN US TUE W/LEAD SYS EMERGING
OVR THE SRN PLAINS WED AND THEN NEWD INTO THE LAKES LT THU. GIVEN
DECENT OVERALL CONSENSUS SOLUTION WRT TIMING OF ARRIVING SWRN US
SYS LT WEEK...BACK MENTIONABLE POPS TO THU NIGHT AND GENERALLY
BUMPED THEREAFTER AS UPR TROUGH ELONGATES ACRS THE LAKES.

SEASONABLY COLD TEMPS TO START MODERATE SIGLY TO WELL ABV NORMAL LT
PD AHD OF DEEPENING SWRLY FLW IN TANDEM W/EJECTING SWRN WAVE. MUCH
COLDER TEMPS LOOM THOUGH THROUGHOUT THE ERN US AS STEEP NOAM PNA
PATTN DVLPS AND POLAR VORTEX REFORMS ACRS SRN CANADA NXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 642 PM EST SUN JAN 3 2016

INITIAL BAND OF SNOW...WITH EVEN SOME SLEET REPORTS EARLIER...HAS
SHIFTED EAST OF KSBN WITH PASSING MID LEVEL TROUGH HELPING TO
TEMPORARILY DISRUPT BETTER BANDING. INSTABILITY WILL INCREASE IN
DEPTH LATE THIS EVENING INTO THE OVERNIGHT AS MID LEVEL COLD
POCKET ADVECTS INTO THE AREA. A CHANNELED VORT MAX ASSOCIATED WITH
A 100 KNOT UPPER JET STREAM DIVING SOUTHWARD ACROSS THE WESTERN
GREAT LAKES OVERNIGHT SHOULD HELP TO REFOCUS BETTER LAKE EFFECT
SNOW SHOWER POTENTIAL IN THE 07Z-14Z TIMEFRAME AT KSBN. PREVIOUS
FORECASTED IFR AND LIFR CONDITIONS WITH THIS BETTER BANDING
POTENTIAL DURING THIS PERIOD STILL APPEARS TO BE REASONABLE AND NO
SIGNIFICANT CHANGES MADE IN THIS REGARD. UNTIL THIS OCCURS...DID
GO WITH SOME SLIGHTLY MORE OPTIMISTIC CONDITIONS AT KSBN OVER THE
NEXT 2 TO 4 HOURS WITH THE TERMINAL GENERALLY REMAINING WEST OF
PRIMARY LOW LEVEL CONVERGENT AXIS. THREAT OF LAKE EFFECT SNOW
SHOULD DIMINISH AFTER 16Z AS FLOW BECOMES MORE FAVORABLE FOR FAR
NORTHWEST INDIANA/NORTHEAST ILLINOIS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW ADVISORY UNTIL NOON CST MONDAY FOR INZ003.

     LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST MONDAY FOR INZ004-005.

MI...LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST MONDAY FOR MIZ077-078.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST MONDAY FOR LMZ043-046.

&&

SYNOPSIS...FISHER
SHORT TERM...FISHER
LONG TERM...T
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 3, 9:53 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
953 AM EST SUN JAN 3 2016

INZ007-009-013-015-018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-
005-015-016-024-025-041000-
STEUBEN-DE KALB-PULASKI-FULTON IN-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...WINAMAC...
FRANCESVILLE...ROCHESTER...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
953 AM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006-008-012-014-016-017-MIZ079-041000-
LAGRANGE-NOBLE-STARKE-MARSHALL-KOSCIUSKO-WHITLEY-ST. JOSEPH MI-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...KENDALLVILLE...
LIGONIER...KNOX...NORTH JUDSON...PLYMOUTH...BREMEN...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...STURGIS...THREE RIVERS
953 AM EST SUN JAN 3 2016 /853 AM CST SUN JAN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND BECOME MORE WIDESPREAD AND INTENSE OVERNIGHT. A
GENERAL 1 TO 2 INCH ACCUMULATION IS POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>005-MIZ077-078-041000-
LA PORTE-ST. JOSEPH IN-ELKHART-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS
953 AM EST SUN JAN 3 2016 /853 AM CST SUN JAN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD AND INTENSE OVERNIGHT. GENERAL ACCUMULATIONS OF 2
TO 4 INCHES IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS POSSIBLE WHERE
SNOW BANDS PERSIST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-041000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
953 AM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL EXIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH MONDAY
AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Berrien

When
January 3, 8:00 PM EST to January 4, 9:00 AM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Lake effect snow showers accumulated to between 2 and 6 inches during the evening hours of January 3rd through mid-morning January 4th, heaviest across northern and eastern portions of the county. Reduced visibilities and slick roadways led to a few accidents and school delays.

Winter Weather, Cass

When
January 3, 8:00 PM EST to January 4, 9:00 AM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Lake effect snow showers accumulated to between 2 and 5 inches during the evening hours of January 3rd through mid-morning January 4th, heaviest across western portions of the county. Reduced visibilities and slick roadways led to a few accidents and school delays.

Winter Weather, St. Joseph

When
January 3, 9:00 PM EST to January 4, 8:00 AM EST
Where
St. Joseph forecast zone
Reported by
CoCoRaHS
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Lake effect snow showers accumulated to between 1 and 3 inches during the evening hours of January 3rd through mid-morning January 4th, heaviest across western portions of the county. Reduced visibilities and slick roadways led to a few accidents and school delays.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606929, 606930, 606931.